Alert archive / New Mexico / Freeze Warnings in 2008
Freeze Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Oct 22, 2008, 2:12 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Oct 23, 2008, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2008, 2:12 PM MDT (20:12 UTC)
- In effect from
- Oct 23, 2008, 3:00 AM MDT
- Expired
- Oct 23, 2008, 9:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 222012 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 PM CDT WED OCT 22 2008 ...FREEZING TEMPERATURES EXPECTED EARLY THURSDAY MORNING... .SURFACE HIGH PRESSURE WILL BUILD ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO OVERNIGHT. WINDS WILL BECOME LIGHT AFTER MIDNIGHT. DRIER AIR WILL ALSO MOVE INTO THE REGION...AND WILL COMBINE WITH CLEARING SKIES AND THE LIGHT WINDS TO BRING FREEZING TEMPERATURES TO NORTHERN LEA COUNTY...ELEVATIONS ABOVE 6000 FEET IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU. TXZ074-258-231030- /O.CAN.KMAF.HW.W.0049.000000T0000Z-081023T0000Z/ /O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/ DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...ALPINE...FORT DAVIS... GUADALUPE MOUNTAINS NP...PINE SPRINGS 312 PM CDT WED OCT 22 2008 /212 PM MDT WED OCT 22 2008/ ...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT /9 AM MDT/ THURSDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM CDT TO 10 AM CDT THURSDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S ACROSS THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS EARLY THURSDAY MORNING. THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ NMZ027-TXZ080-231030- /O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU- INCLUDING THE CITIES OF...QUEEN...MARFA 312 PM CDT WED OCT 22 2008 /212 PM MDT WED OCT 22 2008/ ...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT /9 AM MDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT /9 AM MDT/ THURSDAY. TEMPERATURES ARE EXPECTED TO DROP INTO THE MID TO UPPER 20S EARLY THURSDAY MORNING. THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ NMZ029-231030- /O.NEW.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/ NORTHERN LEA COUNTY- INCLUDING THE CITY OF...TATUM 212 PM MDT WED OCT 22 2008 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM MDT TO 9 AM MDT THURSDAY. TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S EARLY THURSDAY MORNING. THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
1 follow-up statement
000 WWUS74 KMAF 230858 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT THU OCT 23 2008 ...FREEZING TEMPERATURES EXPECTED EARLY THURSDAY MORNING... .SURFACE HIGH PRESSURE WILL CONTINUE BUILDING IN ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS MORNING. CALM WINDS CONTINUE ACROSS MUCH OF THE AREA UNDER CLEAR SKIES. TEMPERATURES ACROSS NORTHERN LEA COUNTY AND THE DAVIS MOUNTAINS/MARFA PLATEAU HAVE ALREADY REACHED OR DROPPED BELOW FREEZING. CONTINUE TO EXPECT TEMPERATURES ACROSS ELEVATIONS ABOVE 6000 FEET IN THE GUADALUPE MOUNTAINS TO DROP BELOW FREEZING AS WELL THIS MORNING. NMZ027-TXZ074-080-258-231500- /O.CON.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...MARFA... GUADALUPE MOUNTAINS NP...PINE SPRINGS 358 AM CDT THU OCT 23 2008 /258 AM MDT THU OCT 23 2008/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S ACROSS THE HIGHER ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS THIS MORNING. THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ NMZ029-231500- /O.CON.KMAF.FZ.W.0002.081023T0900Z-081023T1500Z/ NORTHERN LEA COUNTY- INCLUDING THE CITY OF...TATUM 258 AM MDT THU OCT 23 2008 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... TEMPERATURES HAVE ALREADY DROPPED INTO THE UPPER 20S THIS MORNING ACROSS NORTHERN LEA COUNTY. THOSE WITH COLD SENSITIVE PLANTS OR ANIMALS...OR OTHER CONCERNS RELATED TO FREEZING TEMPERATURES...SHOULD BEGIN PREPARATIONS NOW FOR THIS FREEZE. IF YOU HAVE NOT ALREADY DONE SO...NOW IS THE TIME TO MAKE SURE HEATERS ARE IN PROPER WORKING ORDER. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ 13
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 22, 1:58 PM MDT, 14 minutes earlier.
Area forecast discussion, Oct 22, 1:58 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED OCT 22 2008
.DISCUSSION...
GUSTY NORTHERLY WINDS CONTINUE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON IN THE WAKE OF THIS MORNING/S FRONTAL PASSAGE...BUT SPEEDS
HAVE COME DOWN A BIT FROM EARLIER. SURFACE OBS FROM GUADALUPE PASS
HAVE NEVER REALLY SHOWN WINDS WITHIN WARNING CRITERIA TODAY...AND
WIND SPEEDS HAVE DECREASED AT MT. LOCKE IN THE DAVIS MOUNTAINS. WE
WILL THUS CANCEL THE HIGH WIND WARNING FOR THOSE LOCATIONS. THE WIND
ADVISORY THAT WAS PREVIOUSLY IN EFFECT FOR SOUTHEASTERN NEW MEXICO
AND PORTIONS OF WEST TEXAS HAS BEEN ALLOWED TO EXPIRE AS SCHEDULED.
WINDS WILL CONTINUE TO DECREASE THIS EVENING...AND ARE EXPECTED TO
BECOME LIGHT AFTER MIDNIGHT TONIGHT AS SURFACE HIGH PRESSURE BUILDS
INTO THE REGION. MUCH LOWER DEWPOINT TEMPERATURES ARE ALSO EXPECTED
TO SPREAD ACROSS THE AREA THROUGH TONIGHT. THE COMBINATION OF THE
DRY AIR AND LIGHT WINDS SHOULD HELP TEMPERATURES DROP OFF NICELY
TOWARD MORNING. STILL SOME QUESTION AS TO HOW MUCH WRAP AROUND CLOUD
COVER WILL EXIST FROM SOUTHEAST NEW MEXICO TO THE NORTHERN PERMIAN
BASIN...BUT HAVE OPTED TO GO FOR A MOSTLY CLEAR FORECAST EVERYWHERE
TONIGHT. WE WILL ISSUE A FREEZE WARNING FOR NORTHERN LEA COUNTY...
THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS...THE DAVIS
MOUNTAINS AND MARFA PLATEAU TONIGHT...WHERE TEMPERATURES SHOULD DROP
INTO THE MID TO UPPER 20S. ELSEWHERE...TEMPERATURES MAY APPROACH
FREEZING ACROSS THE REMAINDER OF EDDY/LEA COUNTIES...AND THE
NORTHWESTERN PERMIAN BASIN. WILL CONTINUE TO HIGHLIGHT MENTION OF
FROST OR LIGHT FREEZE ACROSS THESE LOCATIONS IN THE HAZARDOUS
WEATHER OUTLOOK.
BEYOND TONIGHT...BENIGN WEATHER IS GENERALLY ANTICIPATED FOR THE
NEXT SEVERAL DAYS. THE INTENSE UPPER LOW OVER KANSAS AND NEBRASKA
WILL MOVE LITTLE THURSDAY...BUT WILL FINALLY LIFT NORTHEAST FRIDAY.
DRY NORTHWEST FLOW ALOFT ON THE BACK SIDE OF THIS SYSTEM WILL
PREVAIL ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO BOTH DAYS.
SURFACE RIDGING SHOULD KEEP TEMPERATURES COOL THURSDAY...BUT THE
SURFACE LEE TROUGH SHOULD RE-DEVELOP FRIDAY...LENDING TO WARMER
TEMPERATURES.
ANOTHER COLD FRONT LOOKS TO MOVE ACROSS THE REGION LATE SUNDAY OR
EARLY MONDAY AS ANOTHER POTENT SHORTWAVE DIVES ACROSS THE CENTRAL
PLAINS. THIS FRONT SHOULD BRING BREEZY CONDITIONS BACK LATE SUNDAY
OR EARLY MONDAY. TEMPERATURES SHOULD ALSO BE MUCH COOLER MONDAY. THE
GFS AND ECMWF MODELS BOTH SHOW A LITTLE MID LEVEL MOISTURE TO WORK
WITH AHEAD OF THE FRONT MONDAY MORNING...MAINLY ACROSS SOUTHERN
PORTIONS OF THE CWFA. HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW.
UPPER LEVEL SHORTWAVE RIDGING BEGINS TO TAKE SHAPE ACROSS THE REGION
TUESDAY AND WEDNESDAY. THIS TREND SUPPORTS KEEPING THE FORECAST DRY
WITH A MODERATING TREND IN TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 36 65 37 74 / 0 0 0 0
CARLSBAD NM 33 66 34 78 / 0 0 0 0
DRYDEN TX 42 69 43 79 / 0 0 0 0
FORT STOCKTON TX 39 70 42 81 / 0 0 0 0
GUADALUPE PASS TX 37 62 41 72 / 0 0 0 0
HOBBS NM 33 64 34 74 / 0 0 0 0
MARFA TX 26 65 29 75 / 0 0 0 0
MIDLAND INTL AIRPORT TX 37 66 37 75 / 0 0 0 0
ODESSA TX 38 66 37 75 / 0 0 0 0
WINK TX 36 70 38 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WARNING FROM 3 AM TO 9 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY.
TX...FREEZE WARNING FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT /9 AM MDT/
THURSDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU.
&&
49/21Hazardous weather outlook, Oct 22, 12:39 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT WED OCT 22 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT WED OCT 22 2008 /1239 PM MDT WED OCT 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS OF 45 TO 55 MPH WILL SUBSIDE IN THE DAVIS AND GUADALUPE MOUNTAINS WITH WINDS BECOMING LIGHT OVERNIGHT. IN ADDITION...A FREEZE IS EXPECTED ON THE MARFA PLATEAU...IN THE HIGH MOUNTAIN VALLEYS IN THE DAVIS AND GUADALUPE MOUNTAINS...AND IN FAR NORTHERN LEA COUNTY AND A FREEZE WARNING IS IN EFFECT. OTHER LOCATIONS WILL BE ABLE TO FALL INTO THE 30S. TAKE CARE OF SENSITIVE PLANTS AND PETS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FROST OR LIGHT FREEZE WILL BE POSSIBLE AGAIN FRIDAY MORNING ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO AND THE MARFA PLATEAU. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Freeze Warnings in New Mexico, 2008Freeze Warnings in Texas, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.